Alert archive / Arizona / Tornado Warnings in 2022

Tornado Warning 1, NWS Tucson, AZ

September 12, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this tornado warning at Sep 12, 2022, 3:52 PM MST for Pima County, Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2022, 3:52 PM MST (22:52 UTC)
Expired
Sep 12, 2022, 4:30 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

593 
WFUS55 KTWC 122252
TORTWC
AZC019-021-122330-
/O.NEW.KTWC.TO.W.0001.220912T2252Z-220912T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
352 PM MST Mon Sep 12 2022

The National Weather Service in Tucson has issued a

* Tornado Warning for...
  Northern Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 430 PM MST.
    
* At 351 PM MST, a severe thunderstorm capable of producing a tornado
  was located 19 miles east of Santa Rosa, or 33 miles west of
  Marana, moving north at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly remote areas of
  northern Pima and south central Pinal Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3234 11165 3236 11177 3260 11183 3261 11153
TIME...MOT...LOC 2251Z 199DEG 18KT 3240 11172 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JRM
2 follow-up statements
772 
WWUS55 KTWC 122305
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
405 PM MST Mon Sep 12 2022

AZC019-021-122330-
/O.CON.KTWC.TO.W.0001.000000T0000Z-220912T2330Z/
Pima-Pinal-
405 PM MST Mon Sep 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR NORTHERN
PIMA AND SOUTH CENTRAL PINAL COUNTIES...
    
At 404 PM MST, a severe thunderstorm capable of producing a tornado
was located 20 miles west of Avra Valley, or 31 miles west of 
Marana, moving north at 20 mph. Storm chasers report a rapidly 
rotating wall cloud with this storm. 

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly remote areas of
northern Pima and south central Pinal Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3238 11163 3240 11176 3260 11181 3261 11153
TIME...MOT...LOC 2304Z 201DEG 16KT 3242 11169 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JRM
233 
WWUS55 KTWC 122325
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
425 PM MST Mon Sep 12 2022

AZC019-021-122334-
/O.EXP.KTWC.TO.W.0001.000000T0000Z-220912T2330Z/
Pima-Pinal-
425 PM MST Mon Sep 12 2022

...THE TORNADO WARNING FOR NORTHERN PIMA AND SOUTH CENTRAL PINAL
COUNTIES WILL EXPIRE AT 430 PM MST...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3238 11163 3240 11176 3260 11181 3261 11153
TIME...MOT...LOC 2324Z 199DEG 18KT 3251 11165 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Sep 12, 1:00 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 12, 1:00 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
100 PM MST Mon Sep 12 2022

.SYNOPSIS...Expect scattered to numerous showers and thunderstorms
through Tuesday. Thereafter, conditions start to dry out with a
large decrease in rain chances. Temperatures will be near to below
normal through the middle of the week, then increase to above normal.

&&

.DISCUSSION...Afternoon WV imagery shows a shortwave trough just off
the coast of northern Baja with a ridge near the AZ/NM border. This
places our CWA in broad southerly flow ahead of the trough (remnants
of TS Kay) which is gradually pushing east. Thunderstorms are off to
an earlier start than yesterday as the atmosphere setup favorably
with MLCAPE values up around 1500 J/KG. Combine that instability
with 25-30 kts of 0-6km bulk shear, lift from the incoming shortwave
and a stout dry slot nudging in and the threat for strong to severe
thunderstorms will continue this afternoon into early evening. Main
concerns will be strong winds and hail with the stronger storms.
Storm motions will generally be towards the north at around 20 mph
but with the potential for some training thunderstorms and an
already saturated ground from yesterday, flash flooding will pose a
threat as well.

Shower and thunderstorm activity will gradually diminish tonight but
we aren't out of the woods completely yet as the trough axis will
still be just west of our area Tuesday. Western areas will be dry
but enough moisture remains from Tucson eastward for scattered
showers and thunderstorms once again Tuesday afternoon.

Thereafter, dry westerly flow begins to dominate as moisture gets
shunted to our east. Still enough moisture for a chance of showers
and thunderstorms in the White Mountains but the rest of the
forecast area will be dry. A benign weather pattern with warmer
temperatures into the weekend and then we'll be watching for the
possible return for some moisture later in the weekend and into
early next week as the flow may become more southerly.

&&

.AVIATION...Valid through 13/12Z.
Expect numerous SHRA/TSRA to continue especially along and east of a
KTUS-KTUS line into the evening before diminishing overnight. Cloud
bases occasionally drop to around 5-8k ft AGL. Light and variable
surface winds shift SWLY/WLY 8-12 kts this afternoon, with possible
thunderstorm outflow winds of 40+ kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A weather disturbance will pass through the state
through Tuesday, resulting in widespread rain chances. Locally heavy
rainfall will be possible with some of the stronger showers or
thunderstorms. A hotter weather pattern develops later in the week
as high pressure aloft strengthens over the region.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ503>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Sep 12, 3:23 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLOOD            GREEN VALLEY            31.85N 111.01W
09/11/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE AT CAMINO DEL SOL AND PASEO DE
            CANTO DUE TO FLOODING. FROM PIMA COUNTY DOT.

&&

GRG
Local storm report, Sep 12, 3:24 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLOOD            1 E GREEN VALLEY        31.85N 110.99W
09/11/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE AT ABREGO SOUTH OF SANTA INEZ
            DUE TO FLOODING. FROM PIMA COUNTY DOT.

&&

GRG
Local storm report, Sep 12, 3:25 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     FLOOD            1 ESE GREEN VALLEY      31.84N 110.99W
09/11/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE AT ABREGO NORTH OF SAN VINCENT
            DUE TO FLOODING. FROM PIMA COUNTY DOT.

&&

GRG
Local storm report, Sep 12, 3:29 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     FLOOD            12 ENE THREE POINTS     32.16N 111.11W
09/12/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE AT OLD AJO HY NORTHEAST OF AJO
            HY DUE TO FLOODING. FROM PIMA COUNTY DOT.

&&

GRG
Local storm report, Sep 12, 3:30 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLOOD            10 NE THREE POINTS      32.15N 111.14W
09/12/2022                   PIMA               AZ   DEPT OF HIGHWAYS

            ROAD CLOSURE AT OLD AJO WEST OF THE TUCSON
            TRAP AND SKEET CLUB DUE TO FLOODING. FROM
            PIMA COUNTY DOT.

&&

GRG
Special weather statement, Sep 12, 3:38 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
338 PM MST Mon Sep 12 2022

AZZ503-504-122330-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
338 PM MST Mon Sep 12 2022

...A strong thunderstorm will impact portions of east central Pima
County through 430 PM MST...

At 338 PM MST, Doppler radar was tracking a strong thunderstorm near
Sahuarita, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
South Tucson, Pascua Pueblo Yaqui Reservation, East Sahuarita,
Valencia West, Tucson International Airport, Summit, Tucson Estates
and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 259 and 267.
 Interstate 19 between mile markers 46 and 63.
 Route 86 between mile markers 163 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3194 11094 3195 11113 3224 11114 3221 11085
TIME...MOT...LOC 2238Z 184DEG 14KT 3200 11105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:12 PM MSTSpecial Weather StatementTWCPima48 min
Sep 11, 5:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 11, 5:21 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 11, 5:50 PM MSTAreal Flood AdvisoryTWCPima4 hr
Sep 11, 5:53 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 11, 6:00 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Sep 11, 6:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 11, 6:05 PM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Sep 11, 6:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Sep 11, 6:32 PM MSTDust Storm AdvisoryTWCPima, Pinal58 min
Sep 11, 6:44 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Sep 11, 6:50 PM MSTAreal Flood AdvisoryTWCPima102 min
Sep 11, 6:53 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 11, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Sep 11, 7:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Sep 11, 7:10 PM MSTAreal Flood AdvisoryTWCPima15 min
Sep 11, 7:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Sep 11, 7:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 11, 7:50 PM MSTSpecial Weather StatementTWCPima40 min
Sep 11, 8:14 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Sep 11, 8:35 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Sep 11, 8:52 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 11, 9:05 PM MSTSpecial Weather StatementTWCPima40 min
Sep 11, 9:22 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 12, 1:58 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz20 hr
Sep 12, 12:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz41 min
Sep 12, 1:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz115 min
Sep 12, 1:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 12, 1:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Sep 12, 1:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 12, 1:56 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 12, 2:05 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Sep 12, 2:44 PM MSTFlash Flood Warning Considerable damage threatTWCPima106 min
Sep 12, 2:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Sep 12, 3:03 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 12, 3:13 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Sep 12, 3:27 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Sep 12, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Sep 12, 3:38 PM MSTSpecial Weather StatementTWC52 min
Sep 12, 3:46 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz119 min
Sep 12, 3:50 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Sep 12, 3:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Sep 12, 4:01 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Sep 12, 4:06 PM MSTDust Storm AdvisoryTWCCochise38 min
Sep 12, 4:06 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Sep 12, 4:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 12, 4:43 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr

Nearby

Tornado Warnings in Arizona, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.